Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Finding prime pairs with particular gaps


Author: Pamela A. Cutter
Journal: Math. Comp. 70 (2001), 1737-1744
MSC (2000): Primary 11A41; Secondary 11Y11, 11Y55, 11Y99
Published electronically: May 11, 2001
MathSciNet review: 1836931
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

By a prime gap of size $g$, we mean that there are primes $p$ and $p+g$ such that the $g-1$ numbers between $p$ and $p+g$ are all composite. It is widely believed that infinitely many prime gaps of size $g$ exist for all even integers $g$. However, it had not previously been known whether a prime gap of size $1000$ existed. The objective of this article was to be the first to find a prime gap of size $1000$, by using a systematic method that would also apply to finding prime gaps of any size. By this method, we find prime gaps for all even integers from $746$ to $1000$, and some beyond. What we find are not necessarily the first occurrences of these gaps, but, being examples, they give an upper bound on the first such occurrences. The prime gaps of size $1000$ listed in this article were first announced on the Number Theory Listing to the World Wide Web on Tuesday, April 8, 1997. Since then, others, including Sol Weintraub and A.O.L. Atkin, have found prime gaps of size $1000$ with smaller integers, using more ad hoc methods. At the end of the article, related computations to find prime triples of the form $6m+1$, $12m-1$, $12m+1$ and their application to divisibility of binomial coefficients by a square will also be discussed.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11A41, 11Y11, 11Y55, 11Y99

Retrieve articles in all journals with MSC (2000): 11A41, 11Y11, 11Y55, 11Y99


Additional Information

Pamela A. Cutter
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602
Address at time of publication: Department of Mathematics, Albion College, Albion, Michigan 49224
Email: PCutter@albion.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-01-01327-8
PII: S 0025-5718(01)01327-8
Keywords: Prime numbers, prime gaps, consecutive primes, prime triples
Received by editor(s): February 23, 1999
Published electronically: May 11, 2001
Article copyright: © Copyright 2001 American Mathematical Society